Escitalopram was approved by the Food and Drug Administration (FDA) in August 2002. It is one of six selective serotonin reuptake inhibitor (SSRI) antidepressants currently on the market in the U.S. The other SSRIs currently available are citalopram (CELEXA), fluoxetine (PROZAC, SARAFEM), fluvoxamine (LUVOX),...
Do Not Use: Escitalopram (LEXAPRO) is listed as a Do Not Use drug because there is no significant difference between this drug and citalopram (CELEXA), a less expensive, generic drug.
Escitalopram was approved by the Food and Drug Administration (FDA) in August 2002. It is one of six selective serotonin reuptake inhibitor (SSRI) antidepressants currently on the market in the U.S. The other SSRIs currently available are citalopram (CELEXA), fluoxetine (PROZAC, SARAFEM), fluvoxamine (LUVOX), paroxetine (PAXIL, PEXEVA) and sertraline (ZOLOFT).
The editors of the highly respected journal Medical Letter on Drugs and Therapeutics concluded in their 2002 review of the drug that “[e]scitalopram, the active enantiomer [one of the two mirror images] of citalopram, is effective for treatment of depression, but it has not been shown to be more effective, more rapid-acting or less likely to cause adverse effects, including sexual dysfunction, than citalopram or any other SSRI.”
In other words, escitalopram is chemically very similar to citalopram — the drug consists of half the mixture that constitutes citalopram — but manufacturers have patented escitalopram as a completely new drug to continue making big profits off it. Because citalopram has gone off-patent, it is available in a much less expensive generic form. A popular Internet pharmacy lists a 30-day supply of generic citalopram at $39.99; when sold as CELEXA, the same quantity of the drug costs $86.39! Patients already on citalopram should not switch to escitalopram. However, we acknowledge that particular health insurance plans may reimburse for escitalopram and not some other SSRIs with longer track records.
Serotonin syndrome is a potentially life-threatening adverse drug reaction that happens when there is an excess of serotonin, a naturally occurring nerve transmitter. This usually occurs when two or more drugs that have an effect on serotonin — such as SSRIs — are given together. (Read more in the April 2008 Worst Pills, Best Pills News.)
Serotonin syndrome may also result when triptans (migraine headache drugs) are taken in combination with SSRIs or antidepressants known as selective serotonin/norepinephrine reuptake inhibitors (SNRIs).
The signs and symptoms of serotonin syndrome are:
- Loss of coordination
- Fast heartbeat
- Increased body temperature
- Rapid changes in blood pressure
- Overactive reflexes
- Vomiting 
Neuroleptic malignant syndrome
In 2009, the FDA updated the product label of antidepressants to warn of neuroleptic malignant syndrome (NMS) as a result of using SSRIs and SNRIs alone or with subsequent use of serotonergic drugs (such as triptans), drugs that make the metabolism of serotonin more difficult, or antipsychotics or other dopamine antagonists. (Read more in the December 2010 Worst Pills, Best Pills News.)
Symptoms of NMS can include extremely high body temperature (hyperthermia), heavy sweating, fast heart rate, fast respiratory rate, rapidly fluctuating blood pressure, impaired consciousness, tremor, and rigid, stiff muscles.
The product label for escitalopram includes a precaution that the drug may increase the risk of bleeding. Aspirin, non-steroidal anti-inflammatory drugs, warfarin (COUMADIN) and other anticoagulants used with escitalopram may add to this risk. (Read more in the March 2012 Worst Pills, Best Pills News.)
A study published in December 2009 Clinical Gastroenterology and Hepatology medical journal found that current, recent (last used within 90 days) and past (last used more than 90 days ago) users of SSRIs were at an increased risk of serious gastrointestinal bleeding compared to those who did not use SSRIs.
Research published in the Sept. 26, 2011, Canadian Medical Association Journal found that patients prescribed an SSRI antidepressant (such as fluoxetine or paroxetine) in addition to aspirin or with aspirin plus clopidogrel (PLAVIX) after a heart attack were at a significantly increased risk of bleeding compared to people prescribed aspirin and/or clopidogrel alone.
Low blood sodium
Escitalopram has also been associated with cases of clinically significant hyponatremia (low blood sodium). Elderly patients may be at greater risk.
Signs and symptoms of hyponatremia include:
- Difficulty concentrating
- Memory impairment
- Unsteadiness, which may lead to falls
Signs and symptoms associated with more severe and/or acute cases have included:
- Syncope (dizziness)
- Respiratory arrest
In December 2011, the Medicines and Healthcare Products Regulatory Agency (MHRA) in the UK issued a warning on QT prolongation associated with the use of certain doses of citalopram and escitalopram. The MHRA warning included the following recommendation:
For citalopram, new restrictions on the maximum daily doses now apply: 40 mg for adults; 20 mg for patients older than 65 years; and 20 mg for those with hepatic impairment. For escitalopram, the maximum daily dose for patients older than 65 years is now reduced to 10 mg/day; other doses remain unchanged.
In 2016, Prescrire International published an article reporting that citalopram and escitalopram were associated with more cardiac adverse effects than other SSRI drugs.
Antidepressants and pregnancy
When issuing a 2006 public health advisory concerning antidepressants such as escitalopram and pregnancy, the FDA cited a study that found a connection between pregnant mothers taking SSRIs and a health condition in their babies known as persistent pulmonary hypertension of the newborn (PPHN, a life-threatening lung condition that can be diagnosed after a baby is born). This condition is six times more likely to occur in babies whose mothers took SSRI antidepressants after the 20th week of pregnancy, as it is in babies whose mothers did not take antidepressants.
Regulatory actions surrounding escitalopram
2004: A black-box warning (shown at the top of this page) was added to the drug’s product label after an October 2004 FDA public health advisory required manufacturers to add the text to the labels of all antidepressants, including escitalopram. A black-box warning is the strongest warning that the FDA can require. The FDA also required that a Medication Guide be given to patients receiving this drug.
2006: In July, the FDA alerted consumers and health professionals to important information that should be considered when making treatment decisions in pregnant women who take antidepressants. Two studies including pregnant women treated with SSRIs or, in a few cases, other antidepressant medications served as the basis for this warning.
The first study found that women who stopped taking SSRI antidepressants during pregnancy were five times more likely to have a recurrence of depression than women who continued antidepressant treatment while pregnant. The second study is discussed above under Antidepressants and pregnancy.
The FDA also issued a public health advisory warning consumers about the possibility of life-threatening reactions — such as nausea, changes in blood pressure or hallucinations — that may be caused by the interaction of triptans and certain antidepressants, including SSRIs such as escitalopram.
2007: The FDA announced in May that it would issue warnings concerning the increased risk of suicidal thoughts and behavior in young adults ages 18 to 24 during the first one to two months of treatment with antidepressants. The agency required that the new black-box warnings to be printed on the product labels for all antidepressants sold in the U.S. The warning was an amendment to the black-box warning for children and adolescents put into effect in 2004.
2009: The FDA approved the following changes to the patient product label:
The development of potentially life-threatening serotonin syndrome or Neuroleptic Malignant Syndrome (NMS)-like reactions have been reported with SNRIs and SSRIs alone, but particularly with concomitant use of serotonergic drugs (including triptans), with drugs which impair metabolism of serotonin (including MAOIs [monoamine oxidase inhibitors]), or with antipsychotics or other dopamine antagonists.
2011: In December, the FDA issued a follow-up advisory to the 2006 advisory concerning the use of SSRIs in women during pregnancy and the potential risk of PPHN. Since the 2006 study, new studies have evaluated this risk, and the information in these new studies present conflicting information on whether the use of SSRIs during pregnancy can cause PPHN.